Nevada, 2025

Flash Flooding in Nevada, August 27, 2025

August 27, 2025 · NWS REV · 3 events in 2 counties and zones

A high amount of atmospheric moisture in the region interacted with a short-wave trough, allowing for widespread heavy precipitation. This was day five of an extended push of monsoon moisture that produced heavy rain, localized flooding, strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A high amount of atmospheric moisture in the region interacted with a short-wave trough, allowing for widespread heavy precipitation. This was day five of an extended push of monsoon moisture that produced heavy rain, localized flooding, strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 27, 11:17 AM PST, 3 hours 16 minutes earlier. Its key messages:

  • * Thunderstorms and an elevated risk of flash flooding are expected this afternoon, especially over urban areas and burn scars. * A drying trend will reduce thunderstorm activity into the weekend, but areas of isolated storms remain possible into early next week. * Temperatures remain cooler than normal into the weekend, but will warm-up through Sunday.
Area forecast discussion, Aug 27, 11:17 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1217 PM PDT Wed Aug 27 2025

.KEY MESSAGES...

* Thunderstorms and an elevated risk of flash flooding are expected
  this afternoon, especially over urban areas and burn scars.

* A drying trend will reduce thunderstorm activity into the weekend,
  but areas of isolated storms remain possible into early next week.

* Temperatures remain cooler than normal into the weekend, but
  will warm-up through Sunday.

&&

.DISCUSSION...

A shortwave trough will be passing through today, leaving our CWA on
the edge of the left exit region of the upper level jet streak.
Because of this, another round of showers and t-storms are expected
this afternoon. Thursday, the trough moves further east and shifts
all of its forcing and instability over central/eastern NV. We may
see some chances for showers and storms over Mono/Mineral/E.
Churchill Thursday, though models are still struggling to come to a
consensus on location. Friday through this weekend look to be a bit
quieter. We'll have less available moisture and less instability to
fire off thunderstorms.

Diving in further on today's storms: Going through the CAMs, MUCAPE
today will be around 400-600 J/kg and DCAPE around 800-1000 J/kg.
That's enough DCAPE for storms to produce strong outflow boundaries
that could produce gusts up to 40+ mph. PWAT values are slightly
elevated around 0.75-0.85". Storm motions continue to be on the
slower side today, less than 10 kt, so flash flooding remains a risk
where stronger storms stall out, back build, or train. Especially
since we've had multiple rounds of heavy rain over the past few
days, the ground is primed for faster runoff. If you're out on a
lake today or over in the Black Rock Desert, please be cautious and
have a way to receive weather alerts! Shower and t-storm chances of
30-40% will continue today across the entire CWA, with storms
starting as early as 11 AM. Similar to yesterday, storms will start
along the Sierra and propagate east through the afternoon. Expect
small hail with occasional hail that's up to a quarter in size,
gusty outflow winds up to 45-50 mph, heavy rain with potential
flash flooding, and possible blowing dust over the playa. I will
note too that ensembles are hinting at the possibility of a trace
of snow this evening in southern Mono and the White Mountains as
showers are dissipating and surface temperatures cool off. While
still a very low probability (<10%), it's a non-zero chance.

As alluded to earlier, Friday onward we get into this drier pattern
and high pressure starts to work its way in. Ensembles are showing
the possibility of showers in the Sierra each afternoon through the
weekend, however most CAMs don't show anything in the way of precip,
yet. All the storms aside, for the rest of the week we're going to
warm up a little bit each day and temps will warm back up in lower
NV valleys to 90 by Saturday.

-Justin

&&

.AVIATION...

Widespread coverage of showers and thunderstorms are expected once
again this afternoon. Brief periods of IFR conditions are
possible due to heavy rain and sudden reductions to visibility.

The best chances for thunderstorms today will be around 60-70% at
KMMH and terminals in the Sierra and Sierra Front, including 40%
at 88NV in the Black Rock Desert. Timing of these storms will be
as early as 12-1 PM for KMMH, 2-5 PM for 88NV, and 12-1 PM for
all other terminals. Main threats today with these storms will be
heavy rain, small hail, frequent lightning, and outflow gusts up
to 35 kts. Storm activity is expected to wrap up after 8 PM.
Additionally, low clouds and fog may produce a period of IFR
conditions at KTRK overnight tonight, particularly 11Z - 16Z.

-Justin

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch until 10 PM PDT this evening NVZ001>003.

CA...Flood Watch until 10 PM PDT this evening CAZ071>073.

&&

In the hours before

Special weather statement, Aug 27, 1:11 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Reno NV
211 PM PDT Wed Aug 27 2025

NVZ003-004-272145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
211 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE COUNTY THROUGH
245 PM PDT...

At 211 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or near Pyramid Lake, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3980 11954 4018 11973 4022 11952 3985 11935
TIME...MOT...LOC 2111Z 269DEG 12KT 3998 11956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 1:23 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Reno NV
223 PM PDT Wed Aug 27 2025

NVZ001>004-272200-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
223 PM PDT Wed Aug 27 2025

...STRONG THUNDERSTORMS WILL IMPACT STOREY...SOUTH CENTRAL WASHOE...
DOUGLAS AND CENTRAL LYON COUNTIES AND CARSON CITY THROUGH 300 PM
PDT...

At 223 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Dayton, or near Virginia City, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carson City, Virginia City, Dayton, Washoe City, Damonte Ranch,
Pleasant Valley, Carson City Airport, Galena, New Washoe City, Indian
Hills, Washoe Lake Campground, Us 395 At Douglas-Carson City Co Line,
Lakeview, Rawe Peak, Gold Hill, Davis Creek Campground, Stewart,
Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd, Us 50 At Carson
City-Lyon Co Line, and Junction U.S 50 And NV 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 11977 3947 11990 3935 11941 3904 11925
TIME...MOT...LOC 2123Z 265DEG 18KT 3923 11960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 1:31 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Reno NV
231 PM PDT Wed Aug 27 2025

NVZ001-272200-
Mineral and Southern Lyon Counties NV-
231 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINERAL AND CENTRAL
LYON COUNTIES THROUGH 300 PM PDT...

At 231 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Mason, or 29 miles northeast of Topaz Lake, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Mineral and central Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3873 11904 3888 11919 3903 11901 3885 11878
TIME...MOT...LOC 2131Z 230DEG 10KT 3886 11905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:03 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Reno NV
303 PM PDT Wed Aug 27 2025

NVZ004-272230-
Western Nevada Basin and Range including Pyramid Lake NV-
303 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHURCHILL AND NORTH
CENTRAL LYON COUNTIES THROUGH 330 PM PDT...

At 303 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lahontan Reservoir, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lahontan Reservoir, Fernley, Silver Springs, Us 50 At Lyon-Churchill
Co Line, and Silver Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 11927 3955 11926 3955 11890 3932 11893
TIME...MOT...LOC 2203Z 278DEG 10KT 3944 11914

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:26 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
326 PM PDT Wed Aug 27 2025

CAZ072-073-NVZ001-003-272300-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
326 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...ALPINE...DOUGLAS
AND SOUTH CENTRAL LYON COUNTIES THROUGH 400 PM PDT...

At 326 PM PDT, Doppler radar was tracking a strong thunderstorm over
Topaz Lake, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Topaz Lake, Monitor Pass, Junction U.S 395 And CA 89, Holbrook
Junction, Topaz Lake Campground, and Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3856 11955 3865 11968 3884 11952 3866 11929
TIME...MOT...LOC 2226Z 221DEG 12KT 3867 11957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:31 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Reno NV
331 PM PDT Wed Aug 27 2025

NVZ004-272300-
Western Nevada Basin and Range including Pyramid Lake NV-
331 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL AND NORTH
CENTRAL LYON COUNTIES THROUGH 400 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lahontan Reservoir, Fernley, Hazen, Silver Springs, Junction U.S 50
And NV 117 (sheckler Cutoff), and Us 50 At Lyon-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3933 11920 3955 11926 3963 11896 3937 11879
TIME...MOT...LOC 2231Z 277DEG 15KT 3946 11906

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The radar

The Reno radar (KRGX), 20 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Washoe

When
August 27, 2:33 PM PST
Where
Washoe County, 3.36 mi W of Thisbe to 2.44 mi WSW of Thisbe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.572, -119.482

Nevada Department of Transportation reported a road closure due to flooding and debris on both the westbound and eastbound I-80 near Derby Dam.

Flash Flood, Storey

When
August 27, 2:43 PM PST
Where
Storey County, 0.87 mi NE of Gold Hill to 0.58 mi NNE of Gold Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.290, -119.660

Storey County Sheriffs office reported flooding across roadways around Gold Hill on SR-342 south of Virginia City.

Flash Flood, Storey

When
August 27, 3:00 PM PST
Where
Storey County, 0.53 mi W of Clark to 1.52 mi SSW of Clark
Cause
Heavy Rain
Reported by
Public
Coordinates
39.550, -119.480

Public reported mud and flooding on SR-439 south of Interstate 80.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280751, 1280752, 1280753.